Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 157, NWS Grand Forks, ND

August 5, 2019Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2019, 6:25 AM CDT for Hubbard County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2019, 6:25 AM CDT (11:25 UTC)
Expired
Aug 5, 2019, 7:00 AM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:01 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 4:01 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
401 AM CDT Mon Aug 5 2019

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Mon Aug 5 2019

Stalled frontal zone slowly moves south as cold front this morning,
while shortwave trough upstream digging into northwest ND early this
morning moves across our CWA through midday.

Large cluster of showers/storms (MCS) along frontal zone will
continue to drift south and southeast towards better instability
axis and has shown tendency towards being more elevated in nature,
but ahead of frontal zone new updrafts still have upwards of 3000
J/KG MUCAPE to aid redevelopment through this morning. Deep layer
effective shear is impressive (though linear) with values in the
35-50kt range. This instability axis will continue to shift south
and southeast ahead of front and this activity should eventually
move out of our area between 12-15Z this morning with an eventual
weakening trend. Due to elevated nature hail/wind continue to be
favored severe modes. High PWAT and tendency for training along
frontal zone does raise concern for localized flooding especially
in the southern Red River Valley that has had much more precip
over the last 30 days than northern locations.

This afternoon-Tonight: Dry conditions and slightly cooler
temperatures should arrive as post frontal/stable air mass settles
into our CWA. NW flow and increased mixing may allow breezing
conditions to develop with gusts around 25 mph this afternoon. Highs
today will be near seasonal values in the low 80s (a few mid 80s
still possible depending on clearing).

.LONG TERM...(Tuesday through Monday)
Issued at 400 AM CDT Mon Aug 5 2019

Tuesday-Tuesday night: Guidance shows quick recovery ahead of
another shortwave trough moving through southern Canada just
northeast of our CWA. While upper level forcing is less organized we
do see recovery with WAA and models indicated increasing
instability supportive of diurnal shower/thunderstorm development
(maybe even strong/marginally severe). Better deep layer shear lags
behind shortwave further north and east, but there will be
increasing mid level vorticity, so while severe risk isn't high it
can't be ruled out.

Wednesday-Monday: The majority of these periods are highlighted
by dominant northwest flow pattern and after a stronger cold
frontal passage Tuesday night below normal temperatures are
expected at least through Tuesday. Precip chances uncertain due to
progressive pattern and weaker wave passages near our CWA. Ridge
breaks down by this weekend with flow becoming more westerly and
eventually allows a stronger upper trough passage by Sunday or
Monday (variance in model timing). There would be a much
better/organized period of forcing with the advertised
trough/upper low early next week, and potential for increasing
precip and severe chances so it's worth monitoring for impacts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM CDT Sun Aug 4 2019

Timing from the previous set of TAFs worked out pretty well. Just
stuck in some TEMPO groups for the hours when the best chances for
storms is expected. Think most of the activity should be done by
sometime early to mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Godon
Hazardous weather outlook, Aug 5, 4:25 AM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
425 AM CDT Mon Aug 5 2019

MNZ001>003-015-022-027>032-040-NDZ024-028>030-038-039-049-052-053-
060930-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are tracking across southeast North
Dakota and west central Minnesota this morning, and should push
south of the region by 10AM. A few severe storms are possible with
hail to 1 inch and wind gusts to 60 mph. Locally heavy rain may
also occur and lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning.

MNZ004>009-013-014-016-017-023-024-NDZ006>008-014>016-026-027-054-
060930-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms along and south of highway 2
will transition south of the region by 9AM this morning. No
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 5, 4:58 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
458 AM CDT Mon Aug 5 2019

MNZ003-029-NDZ038-039-049-052-053-051045-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
458 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...RANSOM...SOUTHERN CASS...SOUTHEASTERN BARNES...RICHLAND AND
SARGENT COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leonard to near Straubville. Movement was
southeast at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Horace, Lisbon, Enderlin, Gwinner, Kindred, Milnor and Lidgerwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4594 9801 4628 9801 4628 9803 4652 9803
      4690 9734 4671 9666 4647 9649 4593 9713
TIME...MOT...LOC 0958Z 308DEG 43KT 4673 9722 4611 9797

CJ
Special weather statement, Aug 5, 5:21 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 AM CDT Mon Aug 5 2019

MNZ024-027-028-030>032-051115-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Hubbard MN-West Otter Tail MN-
521 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHWESTERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 615 AM CDT...

At 521 AM CDT, Doppler radar was tracking a strong thunderstorm over
Height Of Land Lake, or 12 miles east of Detroit Lakes, moving east
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Park Rapids, Perham, Frazee, Menahga, Sebeka, Toad Lake and Nevis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4662 9590 4695 9574 4699 9477 4648 9508
TIME...MOT...LOC 1021Z 272DEG 29KT 4686 9559

CJ
Local storm report, Aug 5, 5:30 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 AM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     1 SE GWINNER            46.22N 97.65W
08/05/2019  M53 MPH          SARGENT            ND   AWOS

            AWOS STATION KGWR GWINNER ND AIRPORT.

&&
Special weather statement, Aug 5, 5:40 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
540 AM CDT Mon Aug 5 2019

MNZ029-NDZ049-052-053-051130-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-
540 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...SOUTHEASTERN
RANSOM...RICHLAND AND NORTHEASTERN SARGENT COUNTIES UNTIL 630 AM
CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Barrie, or 24 miles northwest of Wahpeton, moving east
at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wahpeton, Breckenridge, Wyndmere, Fairmount, Abercrombie, Mooreton
and Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4618 9741 4634 9736 4652 9718 4646 9628
      4640 9628 4602 9646 4602 9653
TIME...MOT...LOC 1040Z 276DEG 38KT 4642 9708

CJ
Special weather statement, Aug 5, 6:09 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
609 AM CDT Mon Aug 5 2019

MNZ029>032-051215-
Wadena MN-East Otter Tail MN-Wilkin MN-West Otter Tail MN-
609 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA...CENTRAL OTTER
TAIL AND EAST CENTRAL WILKIN COUNTIES UNTIL 715 AM CDT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 11 miles northeast of Fergus Falls, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fergus Falls, Wadena, Ottertail Lake, New York Mills, Battle Lake,
Henning and Verndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Minnesota.

LAT...LON 4637 9493 4637 9516 4620 9515 4617 9519
      4626 9655 4640 9636 4660 9577 4658 9478
      4648 9478
TIME...MOT...LOC 1109Z 268DEG 38KT 4641 9590

CJ
Special weather statement, Aug 5, 6:11 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
611 AM CDT Mon Aug 5 2019

MNZ024-028-031-032-051215-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
611 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...NORTHERN WADENA...
NORTHEASTERN OTTER TAIL AND EASTERN BECKER COUNTIES UNTIL 715 AM
CDT...

At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park Rapids moving east at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Park Rapids, Perham, Menahga, Sebeka, Akeley, Nevis and Big McDonald
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4655 9478 4658 9577 4659 9577
      4687 9537 4715 9525 4720 9466 4680 9466
TIME...MOT...LOC 1111Z 268DEG 38KT 4690 9514

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:52 AM CDTSpecial Weather StatementFGFNorman53 min
Aug 5, 3:47 AM CDTSpecial Weather StatementFGFNorman43 min
Aug 5, 3:49 AM CDTSpecial Weather StatementFGFClearwater56 min
Aug 5, 4:30 AM CDTSpecial Weather StatementFGFClay45 min
Aug 5, 4:49 AM CDTSpecial Weather StatementFGFBecker41 min
Aug 5, 5:21 AM CDTSpecial Weather StatementFGFBecker54 min
Aug 5, 5:40 AM CDTSpecial Weather StatementFGFWilkin50 min
Aug 5, 6:09 AM CDTSpecial Weather StatementFGFOtter Tail66 min
Aug 5, 6:11 AM CDTSpecial Weather StatementFGFHubbard, Wadena64 min
Aug 5, 6:57 AM CDTSpecial Weather StatementFGFOtter Tail63 min
Aug 5, 12:31 AM CDTSpecial Weather StatementFGFBenson59 min
Aug 5, 1:07 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy53 min
Aug 5, 3:20 AM CDTSpecial Weather StatementFGFSteele, Traill40 min
Aug 5, 3:27 AM CDTSpecial Weather StatementFGFBarnes48 min
Aug 5, 3:51 AM CDTSpecial Weather StatementFGFCass39 min
Aug 5, 4:18 AM CDTSpecial Weather StatementFGFBarnes, Ransom42 min
Aug 5, 4:58 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent47 min
Aug 5, 5:02 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.